Mississippi, 2023

Flash Flood and Hail in Mississippi, January 12, 2023

January 12, 2023 · NWS JAN · 15 events in 9 counties and zones

A line of storms produce damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of storms produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 12, 6:07 AM CST, 38 minutes earlier.

Area forecast discussion, Jan 12, 6:07 AM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
607 AM CST Thu Jan 12 2023

...New AVIATION...

.DISCUSSION...
Issued at 315 AM CST Thu Jan 12 2023

Today and Tonight:

The main concern today will be the potential for some isolated
strong to severe thunderstorms this morning into the early afternoon
hours as a cold front pushes east across the forecast area. A low
pressure system spinning over eastern OK early this morning will
translate east along the Interstate 40 corridor through the day.
Current observations indicate the cold front is entering the
ArkLaTex region, while warm sector observations ahead of this front
show temps and dew points generally in the mid- to upper-60s. This
is a bit better than anticipated by earlier guidance, and current
mesoanlysis has an area of 1500 J/kg of MLCAPE spreading northeast
into central LA and MS ahead of the cold front this morning. 700-
500mb lapse rates are also decent - about 7-7.5 deg/km over our
forecast area. The nose of a 55kt low-level jet will shift from
north-central MS into northern AL/central TN by mid-morning, but
850mb winds of 40-50kts will remain across the eastern 2/3rds of our
area through around Noon until the front clears eastern MS. The
upper-level jet being directly overhead, deep-layer shear of 40-60
kts and low-level wind shear of 30-40 kts will support organized
convection as the front moves into our area. In the immediate short
term, a cluster of storms has developed in the area of best
instability over west-central LA and should move northeast into our
CWA over the next few hours. Additional storm development is
possible, but limited deep moisture may limit overall coverage of
storms until peak daytime heating as the storm reaches eastern MS
and then into AL. Therefore a Marginal risk for severe thunderstorms
is maintained across most of the forecast area this morning, with a
Slight Risk being added to far eastern MS where increasing coverage
and afternoon instability could result in a few more potentially
severe storms before the front clears our area.

In addition to possible severe storms today, the strong low-level
winds and tightening pressure/height gradients will keep winds
breezy and gusty as the front moves through. Gusts at times could
reach 30-40 mph ahead of the cold front, while sustained wind speeds
around 15 to 20 mph are expected through much of the day even in the
wake of the frontal passage. Temperatures tonight will fall into the
mid 30s as colder air pushes into the region. /NF/

Friday through next week...

Behind the departing cold front, remnant cyclonic curvature on
the backside of the ejecting upper low will likely be sufficient
to maintain broken to overcast skies north and east of near the
Jackson metro. This will likely keep temperatures quite cool with
most in the 40s F all day with a chilly north breeze. With cloud
cover and wind diminishing overnight and high pressure becoming
dominant, temperatures will into the mid and upper 20s F Friday
night. Full sun on Saturday and weakening cold air advection as
the upper trough moves east will allow for a nice rebound in
temperatures by afternoon with lower to mid 50s F for most across
the area.

Aloft, the pattern remains active with high amplitude ridging moving
quickly west to east across the area. This narrow ridge axis will
allow for a pleasant Sunday but an upstream trough deepening over
the western CONUS will be aiding in surface cyclogenesis and
subsequently enhanced southerly boundary layer flow west of the
surface high that will be rapidly moving northeastward and away.
Initially noticeable by marked increases in humidity and
temperatures Sunday, by Monday rain chances return as the next cold
front and attendant upper trough moves our way.

Substantial model spread creeps in as this front begins to impact
the ArkLaMiss and most guidance suggests the front may struggle to
clear the area, instead stalling as deep layer flow becomes parallel
to the boundary with the upper trough lifting and ejecting. Another
upper level disturbance is likely to follow closely behind and the
interaction of these two troughs increases uncertainty further. Given
the modest model agreement between the GFS/Euro this morning, there
is at least a modicum of confidence that a second wave of showers
and thunderstorms, with some potential for some stronger storms, is
likely towards the middle of next week (most likely Wednesday into
Thursday). Almost a full week remains before this possible event and
thus details will be more ironed out as we get nearer. /86/

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CST Thu Jan 12 2023

An area of showers and thunderstorms has developed ahead of a cold
front moving into the forecast area to start the TAF period. This
front and its SHRA and TSRA activity should continue to move west
to east across the forecast area - clearing eastern Mississippi
TAF sites by around 18Z-20Z today. Scattered to broken MVFR deck
and gusty southerly winds ahead of the front will give way to
westerly winds and VFR conditions after frontal passage.
Additional low stratus deck with MVFR ceilings is expected later
in the period with the arrival of northwest winds. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  36  45  27 /  70   0   0   0
Meridian      73  38  45  27 /  90   0   0   0
Vicksburg     67  36  49  28 /  50   0   0   0
Hattiesburg   75  39  50  29 /  90   0   0   0
Natchez       68  36  50  29 /  60   0   0   0
Greenville    64  35  46  28 /  10   0   0   0
Greenwood     69  36  42  26 /  40   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/LP
Hazardous weather outlook, Jan 12, 3:29 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
329 AM CST Thu Jan 12 2023

ARZ074-075-LAZ007-008-015-MSZ018-019-034-130930-
Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower-
Washington-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ009-016-023>026-MSZ025>030-032-033-035>038-040>045-047>051-
053>057-059>066-072>074-130930-
East Carroll-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-
Claiborne-Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible through early this
afternoon. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ031-039-046-052-058-130930-
Lowndes-Noxubee-Kemper-Lauderdale-Clarke-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

Severe thunderstorms are possible through early this afternoon.
Some thunderstorms could produce damaging winds to 60 mph, hail
at least to the size of quarters, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 12, 4:46 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 AM CST Thu Jan 12 2023

LAZ007>009-015-016-023-025-121115-
Tensas LA-Richland LA-Madison LA-Morehouse LA-East Carroll LA-
West Carroll LA-Franklin LA-
446 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of south central
Morehouse, southwestern East Carroll, northwestern Tensas, western
Madison, Richland, southwestern West Carroll and Franklin Parishes
through 515 AM CST...

At 445 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Start to Archibald to Jigger. Movement was
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rayville around 450 AM CST.
  Holly Ridge around 455 AM CST.
  Crowville around 500 AM CST.
  Delhi, Warden and Newlight around 505 AM CST.
  Goodwill, Darnell and Waverly around 510 AM CST.
  Monticello around 515 AM CST.

Other locations impacted by these storms include Gilbert, Baskin,
Pioneer, Oak Ridge and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3252 9190 3260 9193 3265 9192 3287 9147
      3255 9131 3211 9128 3192 9183 3195 9184
      3197 9189 3200 9190 3204 9190 3208 9193
      3209 9187 3212 9187 3214 9190 3217 9190
      3217 9195 3238 9201
TIME...MOT...LOC 1045Z 238DEG 50KT 3257 9185 3236 9177 3205 9173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Jan 12, 5:11 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
511 AM CST Thu Jan 12 2023

LAZ008-009-016-025-MSZ040-041-047-121200-
Tensas LA-Madison LA-East Carroll LA-West Carroll LA-Sharkey MS-
Warren MS-Issaquena MS-
511 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of East Carroll, north
central Tensas, Madison and southern West Carroll Parishes, Warren,
Issaquena and southwestern Sharkey Counties through 600 AM CST...

At 511 AM CST, Doppler radar was tracking a strong thunderstorm near
Bakers, or 16 miles west of Tallulah, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Waverly around 515 AM CST.
  Tendal around 520 AM CST.
  Tallulah around 525 AM CST.
  Omega, Sondheimer and Mansford around 530 AM CST.
  Alsatia around 535 AM CST.
  Eagle Bend around 540 AM CST.
  Valley Park and Onward around 550 AM CST.

Other locations impacted by this storm include Mayersville, Delta,
Pioneer, Mound, Forest, Cary, Richmond and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 9160 3300 9118 3301 9109 3269 9075
      3235 9066 3234 9071 3230 9070 3226 9073
      3225 9072 3215 9130 3251 9148 3257 9143
      3258 9145 3258 9152 3274 9160
TIME...MOT...LOC 1111Z 241DEG 53KT 3237 9147

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jan 12, 6:25 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
625 AM CST Thu Jan 12 2023

MSZ027>029-121300-
Carroll MS-Montgomery MS-Webster MS-
625 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of southeastern Carroll,
southwestern Webster and central Montgomery Counties through 700 AM
CST...

At 624 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Emory to near Kilmichael. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lodi around 630 AM CST.
  Winona around 640 AM CST.
  Kilmichael and Poplar Creek around 650 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3363 8935 3347 8937 3343 8942 3344 8945
      3337 8945 3326 8992 3328 8998 3339 8993
TIME...MOT...LOC 1224Z 248DEG 38KT 3332 8989 3347 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Jan 12, 6:42 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 AM CST Thu Jan 12 2023

MSZ047-048-121315-
Warren MS-Hinds MS-
642 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern Warren
and northwestern Hinds Counties through 715 AM CST...

At 642 AM CST, Doppler radar was tracking a strong thunderstorm near
Bovina, or 7 miles east of Vicksburg, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Edwards and Flowers around 650 AM CST.
  Bolton around 700 AM CST.
  Brownsville around 705 AM CST.
  Clinton around 710 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 9045 3249 9040 3225 9027 3221 9073
      3222 9073 3221 9074 3220 9084 3234 9089
TIME...MOT...LOC 1242Z 258DEG 47KT 3229 9074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86

The radar

The Jackson/Brandon,MS radar (KDGX), 63 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
January 12, 6:45 AM CST to 6:46 AM CST
Where
Warren County, Youngton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.450, -90.620

Trees reported downed in the area.

Thunderstorm Wind, Madison

When
January 12, 6:51 AM CST to 6:52 AM CST
Where
Madison County, 0.89 mi SW of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.612, -90.042

Snapped light poles and roof damage along Peace Street. Downed trees on cars and roof damage along Hickory Street.

Thunderstorm Wind, Madison

When
January 12, 6:52 AM CST to 6:53 AM CST
Where
Madison County, 0.69 mi S of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.610, -90.030

Tree and roof damage near Sacred Heart Catholic Church.

Thunderstorm Wind, Leake

When
January 12, 7:27 AM CST to 7:28 AM CST
Where
Leake County, 1.74 mi W of Renfroe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.850, -89.480

Trees downed on Robinson Road.

Thunderstorm Wind, Leake

When
January 12, 7:29 AM CST to 7:30 AM CST
Where
Leake County, 1.74 mi W of Free Trade
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.700, -89.450

Trees downed on Highway 488 near Standing Pine.

Thunderstorm Wind, Hinds

When
January 12, 8:12 AM CST to 8:13 AM CST
Where
Hinds County, 3.62 mi SE of Brownsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.410, -90.390

Trees were reported downed in the area.

Thunderstorm Wind, Kemper

When
January 12, 8:15 AM CST to 8:16 AM CST
Where
Kemper County, 0.69 mi S of Lynville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.840, -88.820

Tree down on a house on Lynville Road.

Thunderstorm Wind, Lawrence

When
January 12, 8:30 AM CST to 8:31 AM CST
Where
Lawrence County, 2.16 mi NNE of Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.450, -90.010

Tree downed along River Road to the northwest of Oak Vale.

Thunderstorm Wind, Jefferson Davis

When
January 12, 8:46 AM CST to 8:47 AM CST
Where
Jefferson Davis County, Bassfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.500, -89.750

Trees down along Highway 35, north of Bassfield.

Hail, Kemper

When
January 12, 9:13 AM CST to 9:14 AM CST
Where
Kemper County, 0.9 mi NE of Electric Mills
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.780, -88.460

Golf ball size hail reported just south of Scooba.

Thunderstorm Wind, Jasper

When
January 12, 10:17 AM CST
Where
Jasper County, 0.59 mi E of Stringer
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.870, -89.260

Trees and powerlines down at the intersection of County Road 10 and Highway 15.

Thunderstorm Wind, Kemper

When
January 12, 10:18 AM CST to 10:19 AM CST
Where
Kemper County, 1.35 mi ESE of Lynville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.840, -88.800

Trees downed along highway 397.

Thunderstorm Wind, Jasper

When
January 12, 10:50 AM CST to 10:51 AM CST
Where
Jasper County, 2.83 mi SSE of Stafford Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.860, -88.940

Trees down along County Road 6 east of Highway 11.

Thunderstorm Wind, Jasper

When
January 12, 10:54 AM CST to 10:55 AM CST
Where
Jasper County, 3.88 mi SSE of Heidelberg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
31.830, -88.970

Tree downed along County Road 371 near Beaver Meadow Church.

Flash Flood, Clarke

When
January 12, 11:10 AM CST to 11:30 AM CST
Where
Clarke County, 0.69 mi N of Archusa Spgs to 0.73 mi N of Archusa Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.040, -88.720

Flash flooding occured in downtown Quitman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1101874, 1101868, 1101871, 1101854, 1101855, 1101876, 1101880, 1101873, 1101856, 1101858, 1101862, 1101859, 1101865, 1101881, 1101884.